MAUDE Adverse Event Report: ENTEROMEDICS, INC. MAESTRO RECHARGEABLE SYSTEM; POSTERIOR LEAD

ENTEROMEDICS, INC. MAESTRO RECHARGEABLE SYSTEM; POSTERIOR LEAD
Model Number 2200P-47E
Medical Device Problem Code Migration or Expulsion of Device (1395)
Health Effect - Clinical Codes Abdominal Pain (1685); Erosion (1750); Nausea (1970); Internal Organ Perforation (1987); Perforation (2001); Seroma (2069); Vomiting (2144); Constipation (3274)
Date of Event 04/21/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The radio frequency (rf) based system evaluated within the (b)(4) trial is not commercially available.The rf system neuroregulator incorporates is-1 compatible sockets connected to the neuroregulator enclosure via lead extensions (approximately 17 cm in length) which make the connection to the anterior and posterior leads.The is-1 compatible sockets on the rf system are bulky in comparison to the implantable leads and are attached at the end of the rf neuroregulator.Because of the length of the lead extensions and the location of the sockets, they are always placed through the abdominal wall into the abdomen.This is in contrast to the commercially available maestro rechargeable system, in which only the leads are placed through the abdominal wall into the abdomen.As a result, the additional weight of the is-1 compatible sockets within the abdomen can cause additional force on the implanted leads in the non-commercially available rf system compared to the commercially available maestro rechargeable system.This additional force, as well as the additional length of the lead extensions with the rf system may result in a higher risk of erosion complications than the commercially available maestro rechargeable system.Importantly, there have been no reported cases of lead erosion to date with the commercially available maestro rechargeable system, with experience in over (b)(4) implanted cases with up to 7 years of follow-up.Within (b)(4) total worldwide implants of the rf system, with as much as 10 years of follow-up, only 3 issues that may be related to the additional length of the lead extensions and additional intra-abdominal force have been reported.This rf system remains implanted in (b)(6) subjects.Related mdr for anterior lead involvement in same event: 3005025697-2016-00002.
 
Event or Problem Description
A subject participating in the (b)(6) clinical trial was undergoing planned conversion to the commercial maestro rechargeable system on (b)(6) 2016.Prior to the procedure, the subject reported no complaints.During the conversion procedure, low ring to ring impedance was experienced.It was determined that portions of both the anterior and posterior leads (including both tip electrodes, one suture wing, and one ring electrode), which were originally implanted on (b)(6) 2008, had eroded into the lumen of the proximal stomach.All device components were removed.The gastrostomy created by the removal of the lead bodies was repaired per standard procedure and a drain placed.This subject was not converted to the maestro rechargeable system.The subject was hospitalized following this procedure and discharged on (b)(6) 2016 in good condition.The subject was re-admitted on (b)(6) 2016 for nausea, vomiting and constipation.White blood cell count was 13.A ct was done which showed small locules of gas and fluid near the area of the gastrostomy repair, as well as subcutaneous collection of fluid on the left flank, likely a seroma.An esophagram showed no evidence of leakage.The subject was treated with iv fluids and antibiotics and discharged on (b)(6) 2016 with oral antibiotics and stool softener.Refer to section additional narrative for description of difference of use of the leads with the non-commercialized system used in the (b)(4) clinical trial compared to their use within the commercially available maestro rechargeable system.A follow-up report will be completed after investigation of returned components, if available.

Brand Name
MAESTRO RECHARGEABLE SYSTEM
Common Device Name
POSTERIOR LEAD
Manufacturer (Section D)
ENTEROMEDICS, INC.
2800 patton road
saint paul MN 55113
MDR Report Key5667963
Report Number3005025697-2016-00003
Device Sequence Number218898
Product Code PIM
UDI-Device Identifier00857334004293
UDI-Public00857334004293
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
P130019
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2016
Reporter Type Manufacturer
Report Source study
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 05/19/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date02/01/2008
Device Model Number2200P-47E
Device Catalogue Number2200P-47E
Device Lot NumberC2-09265
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/21/2016
Initial Report FDA Received Date05/19/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;
Patient Age60 YR
Patient Weight113